Virginia, 2019

Damaging Winds in Virginia, May 30, 2019

May 30, 2019 · NWS AKQ · 5 events in 5 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 30, 9:01 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 30, 9:01 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1001 PM EDT Thu May 30 2019

.SYNOPSIS...
A weak cold front will move into the area late tonight and
Friday...bringing slightly cooler conditions heading into the
weekend. A stronger cold front crosses the area late Sunday and
will be followed by dry and seasonable weather early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 945 PM EDT Thursday...

The ridge off the Southeast coast has flattened in response to
a trough over the Midwest. A cold front extends to the SW from
low pressure over the Saint Lawrence valley, and is located from
the Ern Great Lakes into the Mid-Mississippi Valley.
Additionally, a surface trough extends from the nrn Mid-Atlantic
through the VA/NC Piedmont. A few clusters of showers/tstms are
located along this boundary, some of which are over the nrn
Delmarva, and the other in the Piedmont. This activity is
expected to push ewd through 06z as the trough moves through the
region. PoPs are 30-40% from central VA through the Ern Shore.
Very warm this evening with temperatures ranging from the mid
70s to around 80F. Overnight lows range from the mid/upper 60s W
to the upper 60s/low 70s W. Partly to mostly cloudy this
evening, then becoming primarily partly cloudy overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 230 PM EDT Thursday...

Upper level ridge breaks down tonight...w/ a weak sfc boundary
setting S into the local area by Fri afternoon. A wind shift
from WSW to N or VRB expected by Fri afternoon for most areas.
Going partly cloudy Fri w/ PoPs increasing to 30-50% central/SW
and SE while remaining aob 15% over NE portions of the FA. A
strong s/w is forecast progged to approach from the WNW and move
across srn VA Fri night. Keeping PoPs 30-50%...mainly from
central VA on S and SE until after midnight Fri night. That
feature exits early Sat leaving behind little support/trigger
for pcpn into Sat evening/night.

Highs Fri in the m-u80s inland...l-m80s at the coast. Lows Fri
night in the l-m60s...except around 70F at the coast in SE VA-NE
NC. Highs Sat in the m80s inland...u70s-l80s at the coast. Lows
Sat night in the l-m60s W to the u60s E.

Trough aloft amplifies into the region pushing a sfc cold front
across the region Sun (afternoon/evening). Expecting partly
sunny/VRB clouds w/ PoPs 30-40%. Highs A few of the models have
trended drier wrt SHRAs/tstms. SCT- widespread SHRAs/tstms
(PoPs 40-50%). Highs in the m80s inland...u70s-l80s at the
coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 400 PM EDT Thursday...

A trough will dig south over the Mid-Atlantic Sunday night,
pushing a cold front off the coast. There may be some lingering
showers east of I-95 as the trough continues to move south. Sfc
high pressure will move south out of Canada behind the front,
bring cooler temperatures to the area. Highs will be in the mid
to upper 70s on Monday and Tuesday. The coolest morning will be
Tuesday with lows near 50 inland (upper 40s in the central VA
Piedmont), but low 60s near the coast with the warmer water
temps.

Temperatures will begin to climb back into the mid/upper 80s
Wednesday as a SW flow develops and the high moves off the
coast. This will bring the next chance of showers/pop up tstm
on Thursday.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 900 PM EDT Thursday...

VFR conditions will remain through the 00z TAF period. Isolated
shower/tstrm may move in the vicinity of a terminal for a brief
time late this evening. The prevailing conditions will be high
clouds for most of the night (BKN-SCT 200). SCT mid clouds may
develop during the morning then clear shortly after sunrise. A
trough will be approaching the area Friday afternoon, bringing
BKN CIGs 070-100 and scattered showers/thunderstorms. There may
be brief periods of MVFR/IFR in heavier thunderstorms during
Friday afternoon.

&&

.MARINE...
As of 315 PM EDT Thursday...

An area of low pressure tracks into ern Canada by tonight as its
associated (weak) cold front moves toward the area. The pressure
gradient is expected to briefly tighten ahead of the cold front
(especially S) early this evening through the first part of tonight.
This will cause SW winds to increase to 15-20 kt over the Coastal
Waters S of Cape Charles by 00-03z Fri. Winds turn to the NW Fri AM
and diminish to ~10 kt over all marine zones by 12-15z Fri. No SCA
headlines with this package, but a few gusts to SCA criteria are
possible on the Currituck Sound/coastal waters S of the VA-NC border
late this evening/tonight (especially at elevated sites). In
addition, SMWs/MWSs may be needed this evening due to isolated-
scattered tstms (best chc of tstms is over the nrn marine zones).
Seas are expected to build to ~3 ft (4 ft seas possible 20 nm
offshore) tonight, with`up to 2 ft waves on the Ches Bay. The front
is expected to stall in NC on Fri and another area of low pressure
is progged to track along it during the day before moving offshore
early Sat AM. While there is a chc of tstms (mainly S) Fri/Fri
night, predominant winds will remain below SCA levels. Tranquil
marine conditions are then expected for the weekend (outside of
isolated-scattered tstms).

&&

.CLIMATE...
As of 330 AM EDT Thursday...

* A top 3 warmest May is expected at Richmond, Norfolk,
  Elizabeth City given the expected heat to finish the month
  (good chance for Norfolk and Elizabeth City to be the #1
  warmest). Current projections are for Salisbury to be either
  5th or 6th warmest. Daily records for Today/Thu (5/30) are
  as follows:

* Thu 5/30:   Record High Record High Min

* Richmond:    98 (1991)   72 (2018)
* Norfolk:     99 (1991)   72 (2018)
* Salisbury:   95 (2011)   71 (1959)
* Eliz City:   96 (2011)   74 (2011)

* Number of Days of 90F+ in May:

* Site        Avg      2019 (thru 5/29)    Most (Year)

* Richmond:   2 days   6 days              11 days (1962)
* Norfolk:    2 days   5 days              13 days (1880)
* Salisbury:  1 day    2 days               7 days (1991)
* Eliz City:  2 days   7 days               9 days (1944)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...AJZ/ALB
SHORT TERM...ALB
LONG TERM...CP
AVIATION...ALB/CP
MARINE...ERI/JDM
CLIMATE...
Hazardous weather outlook, May 30, 7:19 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
819 PM EDT Thu May 30 2019

MDZ021>025-VAZ048-061-062-064-069-075>078-083>086-099-100-509>512-
515>522-010030-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-New Kent-Gloucester-Middlesex-
Mathews-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
819 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected this evening.
Storms may be accompanied by strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-065>068-079>082-087>090-092-093-
095>098-513-514-523>525-010030-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
York-Newport News-Hampton/Poquoson-
819 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible across the outlook area
Friday afternoon and night, as a cold front drops across the area.
Isolated severe thunderstorms are possible, with damaging wind gusts
and large hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 7:11 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
811 PM EDT THU MAY 30 2019

VAZ064-075-076-521-310045-
Richmond-Westmoreland-Western Essex-Caroline-
811 PM EDT THU MAY 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICHMOND...
NORTHEASTERN CAROLINE...NORTHWESTERN WESTMORELAND AND NORTHWESTERN
ESSEX COUNTIES...

At 810 PM EDT, a strong thunderstorm was located near Port Royal, or
9 miles south of King George, moving east at 40 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

This storm will be near...
  Leedstown around 820 PM EDT.
  Montross around 835 PM EDT.

Other locations impacted by this storm include Lerty, Stratford Hall,
Potomac Mills, Oak Grove, Singerly, Peeds, Foneswood and Westmoreland
State.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3823 7697 3822 7696 3820 7699 3821 7695
      3817 7687 3817 7677 3804 7679 3807 7692
      3808 7694 3807 7693 3813 7725 3820 7723
      3820 7722 3817 7717 3817 7713 3815 7712
      3816 7709 3814 7707 3818 7705 3823 7704
TIME...MOT...LOC 0010Z 276DEG 36KT 3814 7714

Zimmerman
Special weather statement, May 30, 8:43 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
943 PM EDT THU MAY 30 2019

VAZ060-066>068-079-080-513-310230-
Lunenburg-Nottoway-Western Chesterfield-Dinwiddie-Amelia-Prince
Edward-Brunswick-
943 PM EDT THU MAY 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PRINCE
EDWARD...LUNENBURG...NOTTOWAY...SOUTHERN AMELIA...DINWIDDIE AND
NORTHERN BRUNSWICK COUNTIES...

At 942 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mannboro to 7 miles northwest of
South Hill. Movement was east at 30 mph.

Wind gusts in excess of 30 mph are possible with these storms. Brief
heavy rain and occasional cloud to ground lighting are expected with
these storms.

Locations impacted include...
Dinwiddie, Blackstone, Crewe, Victoria, Kenbridge, McKenney,
Mannboro, Nottoway, Lunenburg, Burkeville, Alberta, Dewitt, Rehoboth,
Spainville, Green Bay, Dundas, Jetersville, Wilsons, Fort Pickett and
Rice.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3733 7822 3730 7759 3727 7765 3727 7761
      3722 7756 3721 7744 3719 7745 3718 7743
      3716 7743 3681 7781 3692 7849 3708 7844
      3709 7848 3714 7852
TIME...MOT...LOC 0142Z 264DEG 27KT 3725 7775 3682 7821

Zimmerman
Special weather statement, May 30, 9:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1025 PM EDT THU MAY 30 2019

VAZ080>082-088>090-514-310315-
Charles City-Prince George-Surry-Dinwiddie-Sussex-James City-Eastern
Chesterfield (Including Col. Heights)-
1025 PM EDT THU MAY 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD...CHARLES CITY...PRINCE GEORGE...NORTHERN SUSSEX...
DINWIDDIE...WESTERN SURRY AND SOUTHWESTERN JAMES CITY COUNTIES...THE
CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF
PETERSBURG...

At 1025 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hopewell to near Petersburg to 6 miles
southeast of Dinwiddie. Movement was east at 45 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Petersburg, Dinwiddie, Hopewell, Colonial Heights, Charles City,
Waverly, Wakefield, McKenney, Claremont, Disputanta, Fort Lee,
Virginia State University, Chester, Prince George, Sussex, Dendron,
Stony Creek, Rustic, Burrowsville and Garysville.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3712 7768 3727 7765 3732 7758 3740 7690
      3739 7692 3737 7690 3735 7691 3737 7687
      3729 7686 3728 7688 3722 7685 3695 7694
      3694 7696 3688 7762 3689 7764 3687 7764
      3690 7765 3692 7772 3695 7774
TIME...MOT...LOC 0225Z 262DEG 37KT 3730 7732 3716 7737 3700 7752

05
Special weather statement, May 30, 9:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1045 PM EDT THU MAY 30 2019

VAZ082-084-086-089-090-092-093-523>525-310330-
Charles City-Mathews-Isle of
Wight-Hampton/Poquoson-Surry-Southampton-Newport News-York-James
City-Gloucester-
1045 PM EDT THU MAY 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GLOUCESTER...
CENTRAL ISLE OF WIGHT...NORTHEASTERN SOUTHAMPTON...SOUTHEASTERN
CHARLES CITY...YORK...MATHEWS...SURRY...AND JAMES CITY COUNTIES...THE
CITY OF POQUOSON...THE CITY OF HAMPTON...THE CITY OF NEWPORT NEWS AND
THE CITY OF WILLIAMSBURG...

At 1044 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rustic to near Disputanta to near
Jarratt. Movement was east at 45 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Newport News, Hampton, Williamsburg, Mathews, Smithfield, Gloucester
Courthouse, Claremont, Surry, Langley AFB, Queens Lake, Norge,
Gloucester Point, Virginia Institute For Marine Sciences, Toano,
Hampton University, College Of William And Mary, Christopher Newport
University, Patrick Henry Field, Seaford and Norfolk.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3695 7630 3696 7632 3695 7633 3683 7703
      3691 7702 3695 7695 3705 7697 3705 7700
      3737 7696 3750 7626 3737 7620 3727 7626
      3727 7629 3731 7634 3721 7635 3715 7626
      3707 7623 3700 7626 3697 7619
TIME...MOT...LOC 0244Z 254DEG 41KT 3730 7696 3713 7712 3687 7741

05
Special weather statement, May 30, 10:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1112 PM EDT THU MAY 30 2019

VAZ099-100-310345-
Accomack-Northampton-
1112 PM EDT THU MAY 30 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHERN ACCOMACK AND
NORTHERN NORTHAMPTON COUNTIES...

At 1111 PM EDT, a thunderstorm with heavy rain was located near
Exmore, moving east at 45 mph.

Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with this storm.

Locations impacted include...
Exmore, Nassawadox, Willis Wharf, Wachapreague, Painter, Keller,
Locustville, Jamesville, Quinby, Wardtown and Franktown.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3769 7553 3767 7554 3765 7554 3761 7556
      3758 7555 3756 7555 3751 7559 3748 7561
      3744 7596 3756 7595 3772 7551
TIME...MOT...LOC 0311Z 253DEG 44KT 3756 7574

05

The radar

The Norfolk radar (KAKQ), 17 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
May 30, 10:15 PM EST
Where
Surry County, 1.79 mi ESE of Moorings
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.070, -76.850

Tree was downed causing damage to an aluminum carport on Runnymede Road.

Thunderstorm Wind, York

When
May 30, 10:50 PM EST
Where
York County, 1.1 mi E of Harris Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
37.200, -76.460

Trees were downed onto power lines along Hornsbyville Road.

Thunderstorm Wind, Suffolk (C)

When
May 30, 10:55 PM EST
Where
Suffolk (C) County, 0.55 mi W of Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.730, -76.590

Tree was downed on West Constance Road.

Thunderstorm Wind, Newport News (C)

When
May 30, 11:00 PM EST
Where
Newport News (C) County, 1.79 mi ESE of Oyster Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.070, -76.470

Tree was downed onto power lines near Robinson Drive, just off Route 17 (Morris Boulevard).

Thunderstorm Wind, Chesapeake (C)

When
May 30, 11:05 PM EST
Where
Chesapeake (C) County, 0.69 mi N of Bowers Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.790, -76.400

Tree was downed on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829551, 829553, 829555, 829559, 829565.